Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 3 of 3 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter · #1 ·
Is there anyone out there on Lotronex? I am a male and when the allowed (FDA) to come back on the market they places severe (black label) restrictions on it. It was a 'cure for me for when I was taking it, I actually forgot I had IBS. Then the quacks at the FDA listened to some trumped up data from the nefarious Dr. Sidney Wolfe (he does not like ANY drug) regarding ischemic colitis complications which were found out 'after' they took it off the market to be untrue. Patients that complained or diagnosed with ischemic colitis already had the condition before taking Lotronex, hence it was taken off the market based on a lie and Dr. Wolfes paranoia.

Are there any males out there taking the drug and if so is it being covered by insurance? I have tried other remedies and none help. Stress does not cause my IBS, it just happens with no known cause.

There was a group called "Lotronex Action Committee which petitioned and was able to get Lotronex back on the market, however with ridiculous requirements including you have to find a GI Dr. who will sign up for the program as well a pharamacy. In addition, you need to be rich or have great insurance for the cost is 620.00/month.

Thanks in advance for any help/insight!

Mike
 

·
Registered
Joined
·
195 Posts
I have used lotronex on and off for some time. I say off because my insurance doesn't cover it and its quite expensive. Lotronex works really well as long as you take the time to get the dose correct to a point where it stops your IBS symptoms, but doesn't overshoot the mark and cause constipation. Fortunately for me I can replicate the effectiveness of lotronex with immodium to the point I don't notice the difference between them and a vastly reduced cost.
 

·
Registered
Joined
·
565 Posts
Hmmm... if you don't mind gaining weight you may have an option. In my researching I found one other drug that acts nearly the same as Lotronex for IBS. I was prescribed it for my IBS but have not taken it yet as everyone who is on it gains weight.

Remeron

Abstract

Irritable bowel syndrome (IBS) is a functional gastrointestinal tract disorder characterized by recurrent abdominal pain or discomfort, where the onset is associated with either a change in form of stool or its frequency and is often improved with defecation. Alosetron (Lortonex), a 5-hydroxytryptamine-3 (5-HT3) receptor antagonist, was an effective drug in treating women with diarrhea-predominant IBS. However, the drug was removed from the United States market because of its association with ischemic colitis and serious complications related to severe constipation. Presented here is a case report of a 66-year-old woman with a history of panic disorder and major depression and a 1-year history of IBS-mixed type, which she reported to be "worsened by panic attacks." On the basis that mirtazapine is a potent 5-HT3 receptor antagonist and has demonstrated pain relief from somatic symptoms, we treated our patient with mirtazapine, which seems to have decreased her diarrhea and constipation symptoms, and her psychopathological symptoms.

http://www.ncbi.nlm.nih.gov/pubmed/21242743

"I don't want anyone here thinking I'm trying to promote drug taking, but I honestly feel that it may help others to post this.

I have suffered from irritable bowel syndrome for many years, with mainly IBS-D type (diarrhea type symptoms rather than constipation). I have been to doctors and had tests but nothing showed up, hence the IBS-D opinion by my doctor. My symptoms consisted of an unbelievable amount of gas forming in the lower stomach/start of intestine area, along with pains/cramps in the stomach and bowel along with urges to run to the bathroom with gas and pains. I tried dietary changes, relaxation, not eating as fast, and various other suggestions, all with some degree of help but never really solving the problem. The gas and pain would keep me awake at night, sometimes nearly all night, and seemed worse when benzo withdrawal was underway. However I don't think it's purely a withdrawal symptom because I had it even before I touched benzos.

Medications tried included antacids and Buscopan, and the Buscopan did help quite a bit. My doctor also prescribed mirtazapine for my depression, known here as Avanza but probably better known as Remeron or Zispin. I did not expect it to have any effect on my digestive disorder, so when I felt greatly reduced symptoms the day after taking a mere 7.5 mg of mirtazapine I just thought I was having a good day. After all, my symptoms are not constantly bad, there are days when digestion is better than usual. After I had been taking 15 mg of this drug each night for a few days, and my digestive symptoms were almost completely gone, I began to think the mirtazapine was indeed doing something positive. It was too early for any real antidepressant effects, so I was initially very confused, although relieved.

After a bit of reading it seems that this drug is one of the few that has a 5-HT-3 antagonist effect, which seems a likely explanation for the improvement. It's also a strong antihistamine (H1 antagonist), but I can't remember getting digestive relief from other antihistamines, and the other effects of the drug aren't very likely to help IBS either.

One other antidepressant that is also a 5-HT-3 and H1 antagonist is mianserin (Tolvon), so it could be similarly helpful. There are also drugs that are fairly "pure" 5-HT-3 antagonists and which are used for severe nausea in chemotherapy, such as ondansetron. Another one cilansetron has I believe been aimed at IBS type problems.

If someone has this type of IBS (not IBS-C, the constipation type) and they have already been to their doctor, had all the tests, tried dietary and other methods, and are still suffering, I would suggest asking their doctor if mirtazapine or one of the other 5-HT-3 drugs be tried. A low dose may help dramatically, and if it doesn't, you will probably know it isn't helping fairly quickly.

The only side effect I had was prolonged all-day sedation, but I believe this usually goes away after a few days or weeks of taking it daily. I am not currently taking it due to having to drive and work, but when I get a few free days, I will try the drug again to see if it helps again and to see if I can get used to the unwanted sedation. My stomach and intestines have gone back to their old state now that I'm not taking the drug, so that seems further proof that the drug was helping, rather than it being a coincidence or placebo effect."

http://www.benzobuddies.org/forum/index.php?topic=33655.0

At least worth looking into. My Pysch said he treats a lot of people with IBS with it specifically and claims it does well for them.
 
1 - 3 of 3 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top